Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    Coming off meds
    avatar
    Anon_159453 posted:
    I took myself off Lithium & Wellbutrin about 4 weeks ago & so far no side effects I'm feeling great. Right now I'm only taking Trazodone & Klonopin for sleep. How long before the meds will be completly out of my system?
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Anon, Lithium and bupropion will both become undetectable within a week of stopping though brain concentrations are harder to estimate. As a salt, lithium deposits deep into fat tissue (brain). But time until relapse isn't necessarily related to whether drugs like these are still detectable in your body, and can be on the order of weeks, months or even years. I would urge anyone who wants to stop a psychiatric medicine to do that most safely under the close supervision of their doctor and not make that a do- it-yourself project. Dr G
     
    avatar
    lindy142 replied to Joseph F Goldberg, MD's response:
    I understand what you are saying about coming off the meds the way that I did. I will call my psychiatrist on Monday to discuss. I have tried to commit suicide previously & you opened my eyes. Do bipolar patients tend to go off their meds when they are feeling better?
     
    avatar
    Joseph F Goldberg, MD replied to lindy142's response:
    Dear Lindy YES!!!! A problem in its own right...many medicines are thought to not work well because people stop and start them, or take them improperly. I ask my own patients to let me know if there should come a time when they wanted to stop their treatment so we can anticipate and plan for what might happen next...or to figure out if there's something we can address about existing medicines that mobsters the desire to stop them in the first place. Dr G


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    Screen out people who can't seem to "get it"....
    There are some people who can't or won't understand at all. My wife is bipolar, and some people are more understanding than others. We ... More
    Was this Helpful?
    37 of 43 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.